Womens Health

Is PMS Still Possible After Menopause?

Frederick R. Jelovsek MD, MS

"I am 60 years old and I had my last period in 1987. Since then my (PMS), or whatever it is, is so bad it takes at least a week out of my month! I have a woman obgyn because I thought she would understand my problem. She doesn't. I have talked to some other women about it and they have never heard of having such a bad time after no periods. I have headaches, backaches, cramps, bad-bad depression, and even nightmares. Can you help? I'm on hormones, Wellbutrin(R) and aspirin plus a high blood pressure med." - mjb

The "whatever it is" is the key to this problem. Premenstrual Syndrome (PMS) only occurs with ovulation from the ovary and since you are postmenopausal, your ovaries are no longer producing eggs and hormones each cycle. Therefore we have to look for other hormone sources that are mimicking PMS symptoms or perhaps look for other conditions entirely.

You mention that you are taking hormones and I assume those are estrogen and progestin replacement. If you are taking the estrogen daily and the progestin for two weeks or less, i.e., cyclically, that would be the easiest explanation for your cyclical symptoms.

PMS Mood Symptoms

In PMS, investigators attribute the physical and mood symptoms to either progesterone or an excess of progesterone over estrogen. With postmenopausal hormone replacement (HRT), many women have mood and physical symptoms from the specific progestin that is used. Provera(R) (medroxyprogesterone acetate used in PremPro(R) or PremPhase(R)) tends to produce more physical symptoms such as low back pain, bloating, and cramps. Another progestin used in HRT is norethindrone acetate found in Aygestin(R), Activella(R), and FemHRT(R). It has been shown to produce more mood symptoms. Women who had PMS before menopause tend to react more to these progestins after menopause (1).

If you are taking your HRT with cyclical progestins (5-14 days a month), then changing to a continuous regimen will avoid the cyclical nature of your symptoms. Unfortunately, it may also produce some of your symptoms, albeit less severe, all of the time. In that case you will need to ask your doctor to switch your HRT to one with a different progestin such as norgestimate in Ortho- Prefest(R) or natural micronized progesterone such as in Prometrium(R).

If you are currently taking your HRT continuously such that the progestin is taken every day, then switching progestins may be helpful although it does not explain why you get your symptoms for only one week out of a month. You may need to keep a symptom calendar to make sure when you get symptoms in relationship to your medications and activities. That may shed more light on the cause.

Other non hormonal medications can also play a role. You may be having some side effects from your medications that just for some reason seem to occur cyclically rather than constantly. This can sometimes be due to interactions between Wellbutrin (bupropion) and beta blockers used for hypertension. Also, Wellbutrin can cause headaches and muscle pains on its own.

And Lastly

Finally, the fact that you mention more nightmares makes me suspect you are having low blood sugar problems. Progestins can cause that and so can the Wellbutrin and anti-hypertensives if taken at night. High insulin and low blood sugar often produces nightmares. You may want to have your doctor check you out for diabetes or hypoglycemia. The nightmares can be lessened with a protein/fat snack before bed such as a small cup of yogurt or a piece of cheese. If you are taking any of your medicines at night (except the aspirin should not make a difference) then switch them to the morning or take earlier in the evening.

If you do find the medications are causing the problems, you may have to be switched to different medications or even evaluate if the benefit of the medications outweighs the side effects you may be having.


Other Related Articles

Progesterone - Its Uses and Effects
Onset and Cause of Premenstrual Syndrome
Premenstrual Syndrome vs. Premenstrual Dysphoric Disorder


Login to comment
(2 Comments)

Post a comment

janne54
I am 60 yrs.old, haven't had a period in 13 years. I have not been on any HRT regime either. But without fail, every single month, for a week or so, I will experience sadness,depression, crying spells, a headache that won't go away even when i take ibuprofen; ie, sleepy, retain fluid, and my hunger increases. I described all this to my female Gyno and asked if hormones would be causing all this,and she said no, I wouldn't be experiencing that anymore. I never asked again. So I am hoping somebody, somewhere, sometime before I die, will find an answer as to why there are women like me, that still get PMS. And there is no other way to describe it. Menopause only stopped my period, but the rest goes on, and on, and on.
4 months ago
Karen VA
I am not taking any hormones and absolutely have the same cyclical mood disturbance accompanied by some physical symptoms on a near monthly basis. The same as I always did for decades and was never taken seriously by any doctor I saw in 35 years. I think that doctors are ignorant of some persisting cyclical fluctuation of hormones that continue to afflict women who suffered with PMS and PMDD. Just because you can't explain it and it isn't common doesn't mean it's all in our heads. I am doing my own research and reports of this phenomena cannot be attributed to hormone replacement therapy. Thinking inside the box will never help people like me. Thanks for nothing.
8 months ago
Recent Discussions